Alert archive / South Dakota / Blizzard Watches in 2014

Blizzard Watch 3, NWS Aberdeen, SD

January 25, 201413 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this blizzard watch at Jan 25, 2014, 4:35 AM CST for 13 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 26, 2014, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 4:35 AM CST (10:35 UTC)
In effect from
Jan 26, 2014, 6:00 AM CST
Expired
Jan 25, 2014, 2:01 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard watch went out at Jan 25, 12:06 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 25, 12:06 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1206 AM CST SAT JAN 25 2014

.UPDATE...
UPDATED THE FORECAST TO EXPIRE THE WIND ADVISORY AND THE WINTER
WEATHER ADVISORY. WHILE LIGHT SNOW CONTINUES OVER THE EASTERN
CWA...WEBCAMS ARE SHOWING FAIRLY GOOD CONDITIONS OVERALL. THUS
HAVE EXPIRED THE WINTER WEATHER ADVISORY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A MULTITUDE OF WX ISSUES THROUGH THE WEEKEND. FOR TNT WILL KEEP
ADVISORY GOING IN THE NORTHEAST CWA WHERE SOME SNOW IS STILL
EXPECTED TO COMBINE WITH GUSTY WINDS. FURTHER WEST WINDS ARE NOT
MATERIALIZING AND TEMPS HAVE BEEN FAIRLY MILD THEREFORE HAVING A
HARD TIME JUSTIFYING CONTINUANCE OF THOSE HEADLINES. WILL LIKELY
AXE THEM AT ISSUANCE TIME. SATURDAY SHOULD BE RELATIVELY MILD IN
BETWEEN SYSTEMS ALTHOUGH WAA RETURNS TO THE WEST CWA BY AFTERNOON
AND SPREADS ACROSS THE EAST DURING THE AFTERNOON AND OVERNIGHT.
MOST MODELS AGREE ON A FEW INCHES OF SNOW OVER THE FAR EASTERN CWA
SATURDAY NIGHT. ON SUNDAY MAJOR COLD PUSH STARTS TO TAKE SHAPE
BEHIND DEPARTING LOW. THE COMBINATION OF NEW SNOW OVER THE
NORTHEAST CWA...SNOW SHOWERS OVER THE REST OF THE CWA AND WINDS
INCREASING TO 30 TO 50 MPH WILL LIKELY CREATE VISIBILITY ISSUES ON
SUNDAY AND SUNDAY EVENING. FOR NOW NO HEADLINES CAUSE WE WANT TO
GET THROUGH TNTS WEATHER AND DEAL WITH SUNDAY IN A LATER FORECAST.
LOWS TNT SHOULD BE WARMER THAN MOS...CANT QUITE FIGURE OUT WHY ITS
SO COLD. A MODEL BLEND SUFFICES FOR THE REST OF THE TIME. AND HAVE
A NON DIURNAL TREND FOR SUNDAY AS COLD AIR MASS MOVES IN AND
CAUSES FALLING TEMPS IN THE AFTERNOON.

.LONG TERM...MONDAY THROUGH FRIDAY
UPPER FLOW WILL BE PREDOMINANTLY NORTHWESTERLY WITH A FEW WEAK
SHORTWAVES PASSING THROUGH. THE ONLY REAL WAVE OF SIGNIFICANCE
MOVES THROUGH WEDNESDAY/THURSDAY SO PLENTY OF TIME TO HASH OUT THE
DETAILS...THOUGH PLACEMENT AT THIS POINT IS TOO FAR EAST FOR WARM
ADVECTION PRECIPITATION...AND PROFILES ARE ALSO FAIRLY DRY ON THE
COLD ADVECTION SIDE. THE MAJOR IMPACT FROM THIS SYSTEM WILL BE
ANOTHER BOUT OF STRONG WINDS.

H85 TEMPERATURES WILL BOTTOM OUT AROUND 2 STANDARD DEVIATIONS
BELOW CLIMO WITH THE ARCTIC SURGE TO START THE PERIOD OFF. 1045MB
HIGH PRESSURE CENTERED NORTHWEST OF THE AREA MONDAY INTO TUESDAY
WILL KEEP US BREEZY...SO HAVE ANOTHER BOUT OF EXTREME WIND CHILLS
TO CONTEND WITH.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF LIGHT SNOW WILL TRACK SOUTHWARD ACROSS THE CWA THROUGH
THE OVERNIGHT HOURS. VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY
AT TIMES. VFR CONDITIONS WILL RETURN SATURDAY MORNING AND REMAIN
THROUGH MUCH OF THE DAYTIME HOURS. A CLIPPER SYSTEM WILL TRACK
ACROSS THE EAST SATURDAY EVENING...BRINGING MVFR CIGS AND MVFR
VSBYS IN LIGHT SNOW TO KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 24, 3:14 PM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CST FRI JAN 24 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-252115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
314 PM CST FRI JAN 24 2014 /214 PM MST FRI JAN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX IS EXPECTED ACROSS NORTHEAST SOUTH DAKOTA THIS
EVENING...ALONG WITH SOME POTENTIAL FOR BLOWING AND DRIFTING SNOW.
VISIBILITY MAY BE REDUCED AT TIMES THIS EVENING. GUSTY WINDS ALONG
THE MISSOURI RIVER SHOULD ABATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ACCUMULATING SNOWFALL IS EXPECTED SATURDAY AND SATURDAY
NIGHT. BY SUNDAY ANOTHER BLAST OF ARCTIC AIR WILL SURGE SOUTHWARD
BRINGING SNOW...STRONG NORTHERLY WINDS AND BITTER COLD
TEMPERATURES BACK INTO THE REGION. SUSTAINED WINDS OF 25 TO 35 MPH
WITH HIGHER GUSTS WILL COMBINE WITH FALLING SNOW TO RESULT IN
REDUCED VISIBILITIES.  WIND CHILL VALUES BETWEEN 25 BELOW TO 40
DEGREES BELOW ZERO WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 4:24 AM CSTHigh Wind WatchABRBuffalo, Campbell, Corson, Dewey, Hand, Hughes and 7 more6 hr
Jan 25, 10:38 AM CSTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Hand, Hughes and 7 more34 hr
Jan 25, 2:01 PM CSTBlizzard WarningABRBrown, Campbell, Clark, Codington, Day, Deuel and 9 more39 hr

Nearby

Blizzard Watches in South Dakota, 2014Blizzard Watches in Minnesota, 2014Every blizzard watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.